Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 16, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2023, 3:59 PM CDT for Le Sueur County, Rice County, Waseca County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 24, 2023, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Le Sueur County, MN, Rice County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
569
WUUS53 KMPX 242059
SVRMPX
MNC079-131-161-242145-
/O.NEW.KMPX.SV.W.0016.230624T2059Z-230624T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Sat Jun 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Le Sueur County in south central Minnesota...
North central Waseca County in south central Minnesota...
Southwestern Rice County in south central Minnesota...
* Until 445 PM CDT.
* At 359 PM CDT, a severe thunderstorm was located over Waterville,
or 16 miles west of Faribault, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Morristown around 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4409 9362 4418 9373 4437 9352 4428 9338
TIME...MOT...LOC 2059Z 221DEG 22KT 4422 9360
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM2 follow-up statements
950
WWUS53 KMPX 242111
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Sat Jun 24 2023
MNC161-242120-
/O.CAN.KMPX.SV.W.0016.000000T0000Z-230624T2145Z/
Waseca MN-
411 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASECA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4437 9352 4428 9338 4419 9349 4420 9371
TIME...MOT...LOC 2110Z 221DEG 22KT 4427 9353
$$
MNC079-131-242145-
/O.CON.KMPX.SV.W.0016.000000T0000Z-230624T2145Z/
Le Sueur MN-Rice MN-
411 PM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN LE SUEUR AND SOUTHWESTERN RICE COUNTIES...
At 410 PM CDT, a severe thunderstorm was located near Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Le Sueur and southwestern Rice Counties, including the
following locations... Kilkenny and Sakatah Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9352 4428 9338 4419 9349 4420 9371
TIME...MOT...LOC 2110Z 221DEG 22KT 4427 9353
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM088
WWUS53 KMPX 242142
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT Sat Jun 24 2023
MNC079-131-242152-
/O.EXP.KMPX.SV.W.0016.000000T0000Z-230624T2145Z/
Le Sueur MN-Rice MN-
442 PM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4437 9352 4428 9338 4419 9349 4420 9371
TIME...MOT...LOC 2142Z 221DEG 22KT 4441 9335
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:26 AM CDT, 9 hours 33 minutes earlier.
Area forecast discussion, Jun 24, 6:26 AM CDT, 9 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 626 AM CDT Sat Jun 24 2023 .DISCUSSION...(Today through Friday) Issued at 255 AM CDT Sat Jun 24 2023 KEY MESSAGES: - Thunderstorms expected today into tonight, some could be strong with wind and hail as the main threats. - Rain lingers into Sunday, some isolated thunder possible, with the next chance for rain mid to late next week. - Cooler, closer to normal temperatures, over the next week. Today... Today the main low will move into Minnesota and with it we will see our best synoptic lift and best chance for rain. This combined with precipitable water values around 1.5 inches will give us the ingredients for heavy rain. On the convective side ample shear, which we have seen little of so far this year, could support some stronger storms. With a cooler day today through we are not expecting as much instability to build, but if we can clear out for part of the day to really heat up this will increase the chances for strong storms this afternoon. Also a factor for later today will be how the convection over South Dakota evolves as it moves east. Looking into the CAMs, especially the HRRR, there is an expectation of this linear system holding together into Iowa and maybe even parts of southern Minnesota. The southern end of the line has looked better in radar observations and in the CAMs, but how far north it will hold together remains a question. Looking at an ensemble like the HREF it does appear most likely to see this line weaken as it moves east allowing us time for convective recovery for the main round of thunderstorms to occur in the afternoon and evening today. For hazards the greatest risk in the morning would be wind, especially if the linear storm mode holds. Later today more discrete to scattered multicells are favored with more of a hail threat. Tornadoes also cannot be ruled out as forecast LCLs look the become rather low by this evening and this combined with sfc to 1 km SRH in the HRRR in the 150 to 200 m2/s2 range would provide a supportive environment for rotating storms. Bottom line today is the most favorable environment for strong to severe storms that we have seen so far this year, so if you have outdoor plans make sure to have a way to keep updated with the weather. Some storms should continue into tonight, but as an MCS is not expected, so the loss of the diurnal heating should lead to a reduction in the severe threat. Sunday... As the main low moves east on Sunday we will move into the wrap around side of the low. This will be an environment more favorable to rain showers than thunderstorms. We could still see some thunderstorms, but nothing severe is expected. The back of the low will also see cooler temperatures with forecast highs only in the lower 70s. Rain chances decrease throughout the day as the low continues to move farther east. Monday through Friday... We move into a more typical June pattern next week with near normal temperatures, highs around 80, and a few chances for rain mid to late week. The week will start dry as higher pressure moves in behind this weekend's system. By midweek our next system looks like it will move in. This system continues to look less significant compared to the weekend system with lower QPF across ensemble members. The overall timing and placement over the Upper Midwest has reasonable agreement, but QPF amounts and exact locations still vary. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 626 AM CDT Sat Jun 24 2023 The main story today will be multiple rounds of rain showers or thunderstorms. This does not mean continual MVFR or lower today, but periods of MVFR or IFR as the showers/thunderstorms move through today. The first round will mainly impact RWF and MKT and they could still see TSRA with other terminals more likely to see rain from this initial line this morning. More thunderstorm development this afternoon and evening which will have locally high gusts and MVFR to IFR conditions. Low MVFR to IFR expected tonight into Sunday morning with continued -SHRA and BR. KMSP... This initial line this morning should fall apart as it approaches the terminal area. Could still see some rain, so opted for a TEMPO. Biggest impacts today will be this afternoon and evening as another round of TSRA is expected. This will likely have at least MVFR with IFR likely at times as well. This timing can be further refined in future TAFs. Lingering rain into tonight will keep the terminal in MVFR. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA, chc -TSRA. Wind NW 10-20G25kts. Mon...VFR. Chc -SHRA. Wind NW 15G25kts. Tue...VFR. Wind N 5-10 kts becoming NE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...NDC
Hazardous weather outlook, Jun 24, 2:53 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Sat Jun 24 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Air Quality Alert for ozone remains in effect through this evening for western Wisconsin. Widespread thunderstorms are expected through this evening. Severe thunderstorms and heavy rain are possible for areas south of Interstate 94, particularly near the Interstate 90 corridor. Large hail and damaging winds are the main hazards but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are expected for much of the area during the daytime hours on Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 24, 11:44 AM CDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM Tstm Wnd Gst 5 E Hanska 44.15N 94.39W
06/24/2023 E44 MPH Brown MN Trained Spotter
Broke flag pole and tree branches down.
&&
CTGSpecial weather statement, Jun 24, 12:20 PM CDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1220 PM CDT Sat Jun 24 2023 MNZ051-059>063-068>070-242000- Sherburne-Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott- Dakota- Including the cities of Elk River, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria, Shakopee, and Hastings 1220 PM CDT Sat Jun 24 2023 ...STRONG WIND GUSTS ACROSS EAST CENTRAL MINNESOTA... Strong wind gusts behind a decaying line of rain showers will persist over much of east central Minnesota, including the Twin Cities metro, through the early afternoon hours. Wind gusts may reach 35-45 mph at times. This may produce downed tree branches and power lines. In addition, this may cause hazardous boating conditions on area lakes along with hazardous travel conditions for high profile vehicles, including campers, particularly in open areas. If at any outdoor event, take precautions by securing loose objects and taking appropriate shelter, if necessary. If out on area lakes, try to return to harbor and wait out the winds, or if unable, ensure everyone aboard is wearing approved life jackets. The winds are expected to subside by early afternoon. Showers and thunderstorms are expected to re-develop this afternoon and evening so have a plan of action if attending any outdoor activities later today. Keep up with the latest forecasts and statements, especially if watches and warnings are issued. JPC
Local storm report, Jun 24, 12:47 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM Non-Tstm Wnd Gst 1 SW Brooklyn Center 45.07N 93.35W
06/24/2023 M54 MPH Hennepin MN ASOS
ASOS station KMIC Crystal AP.
&&
PEMSpecial weather statement, Jun 24, 2:59 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Sat Jun 24 2023
MNZ083-084-242030-
Waseca MN-Blue Earth MN-
259 PM CDT Sat Jun 24 2023
...A strong thunderstorm will impact portions of southeastern Blue
Earth and northwestern Waseca Counties through 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mapleton, or 14 miles south of Mankato, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pemberton around 305 PM CDT.
St. Clair around 310 PM CDT.
Other locations in the path of this storm include Janesville and
Madison Lake.
This includes U.S. Highway 14 between mile markers 140 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4394 9402 4421 9380 4414 9353 4386 9384
TIME...MOT...LOC 1958Z 216DEG 32KT 4397 9388
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PEMLocal storm report, Jun 24, 3:26 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Funnel Cloud Pemberton 44.01N 93.78W
06/24/2023 Blue Earth MN Trained Spotter
Rotating wall cloud near Pemberton.
&&
MEDLocal storm report, Jun 24, 3:40 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Funnel Cloud 3 SW Janesville 44.08N 93.75W
06/24/2023 Waseca MN Trained Spotter
Funnel halfway to the ground.
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:15 AM CDT | Special Weather Statement | MPX | Chippewa, Redwood, Yellow Medicine | 30 min |
| Jun 24, 6:33 AM CDT | Special Weather Statement | MPX | Martin | 27 min |
| Jun 24, 2:59 PM CDT | Special Weather Statement | MPX | Waseca | 31 min |
| Jun 24, 3:24 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Waseca | 36 min |
| Jun 24, 3:31 PM CDT | Tornado Warning | MPX | Waseca | 29 min |
| Jun 24, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 32 min |
| Jun 24, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 40 min |
| Jun 24, 4:59 PM CDT | Special Weather Statement | MPX | Carver | 31 min |
| Jun 24, 5:22 PM CDT | Special Weather Statement | MPX | Hennepin | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.